Alert archive / Michigan / Wind Advisories in 2009

Wind Advisory 9, NWS Marquette, MI

June 5, 2009Houghton County, Keweenaw County, Michigan

NWS Marquette, MI issued this wind advisory at Jun 5, 2009, 6:19 AM EDT for Houghton County, Keweenaw County, Michigan. It took effect at Jun 5, 2009, 12:00 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2009, 6:19 AM EDT (10:19 UTC)
In effect from
Jun 5, 2009, 12:00 PM EDT
Expired
Jun 5, 2009, 3:49 PM EDT
In force
4 hr
Issued by
NWS Marquette, MI

Counties Houghton County, MI, Keweenaw County, MI

The radar

The Marquette radar (KMQT), 95 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.3 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2009-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2009-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2361 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KMQT 051019
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
619 AM EDT FRI JUN 5 2009

...STRONG WINDS OVER THE KEWEENAW PENINSULA THIS AFTERNOON...

.A COLD FRONT EXTENDING FROM LOW PRESSURE NORTH OF LAKE SUPERIOR
WILL SWEEP ACROSS UPPER MICHIGAN TODAY. STRONG WESTERLY WINDS IN
THE WAKE OF THIS FRONT CAN BE EXPECTED OVER THE KEWEENAW PENINSULA
THIS AFTERNOON INTO EARLY THIS EVENING.

MIZ001-003-051830-
/O.NEW.KMQT.WI.Y.0009.090605T1600Z-090606T0100Z/
KEWEENAW-NORTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK
619 AM EDT FRI JUN 5 2009

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING. 

LOOK FOR WEST WINDS TO INCREASE TO 25 TO 35 MPH WITH GUSTS TO 45
MPH BY THIS AFTERNOON. WINDS WILL GRADUALLY SUBSIDE THIS EVENING
WITH THE LOSS OF DAYTIME HEATING AND MIXING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS OF 45 TO 57 MPH
ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

VOSS
2 follow-up statements
000 
WWUS73 KMQT 051453
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
1053 AM EDT FRI JUN 5 2009

...STRONG WINDS OVER THE KEWEENAW PENINSULA THIS AFTERNOON...

.IN THE WAKE OF A COLD FRONT SWEEPING ACROSS UPPER MICHIGAN...
STRONG WESTERLY WINDS WILL DEVELOP OVER THE KEWEENAW PENINSULA
THIS AFTERNOON INTO EARLY THIS EVENING.

MIZ001-003-052300-
/O.CON.KMQT.WI.Y.0009.090605T1600Z-090606T0100Z/
KEWEENAW-NORTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK
1053 AM EDT FRI JUN 5 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS EVENING. 

LOOK FOR WEST WINDS TO INCREASE TO 20 TO 35 MPH WITH GUSTS TO 45
MPH THIS AFTERNOON. WINDS WILL GRADUALLY DIMINISH THIS EVENING
WITH THE LOSS OF DAYTIME HEATING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT FREQUENT WIND GUSTS OF 45 TO 57 MPH
ARE EXPECTED OR OCCURRING. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

ROLFSON
000 
WWUS73 KMQT 051949
NPWMQT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MARQUETTE MI
349 PM EDT FRI JUN 5 2009


MIZ001-003-052100-
/O.CAN.KMQT.WI.Y.0009.000000T0000Z-090606T0100Z/
KEWEENAW-NORTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...HOUGHTON...HANCOCK
349 PM EDT FRI JUN 5 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS CANCELLED THE WIND
ADVISORY. 

WIND GUSTS ARE EXPECTED TO REMAIN BELOW 45 MPH FOR THE REST OF THE
AFTERNOON. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED.
THROUGH 6 PM...EXPECT WESTERLY WINDS OF 20 TO 30 MPH WITH GUSTS TO
40 MPH.

$$

ROLFSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Jun 5, 6:00 AM EDT, 19 minutes earlier.

Area forecast discussion, Jun 5, 6:00 AM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
600 AM EDT FRI JUN 5 2009

.SYNOPSIS...

THE 08Z WATER VAPOR LOOP REVEALS A SHORTWAVE OVER SRN MANITOBA AND
NORTHERN ONTARIO MOVING E THROUGH A BROAD MID-UPR LVL TROUGH OVER
SCNTRL CANADA. AT THE SFC...LOW PRESSURE IS CENTERED NORTH OF LAKE
SUPERIOR WITH A COLD FRONT EXTENDING SW INTO NCNTRL AND WRN LAKE
SUPERIOR. SFC OBS AND RADAR REFLECTIVITY SHOWS SHOWERS OCCURRING
ALONG THIS COLD FRONT. AS THE SHORTWAVE MOVES E ACROSS NORTHERN
ONTARIO AND NORTHERN LAKE SUPERIOR TODAY AS INDICATED BY
MODELS...THE SFC COLD FRONT WILL BE PROPELLED ACROSS UPPER MI.

&&

.DISCUSSION...

TODAY...MAIN CONCERNS ARE SOME DRIER RELATIVE HUMIDITIES AND WIND
OVER THE WRN INTERIOR AHEAD OF APPROACHING COLD FRONT...AND THE
POTENTIAL FOR SOME STRONG STORMS OVER CNTRL AND EASTERN COUNTIES AS
THE FRONT MOVES THROUGH DURING THE PEAK HEATING OF THE DAY.

COLD FRONT IS PROGGED TO SLIDE ACROSS THE WRN CWA 12Z-15Z TODAY THEN
MOVE INTO THE SCNTRL AND ERN CWA BY 18Z. THERE IS A NARROW LINE OF
SCT SHOWERS BEHIND THE FRONT. MODIFIED RUC SNDGS AHEAD OF THE FRONT
FOR A T/TD OF 74/47 YIELD SBCAPES AROUND 300 J/KG. WITH THE RUC
FCSTG 0-6 BULK SHEAR VALUES OF 55-65 KTS AND WEAK INSTABILITY AHEAD
OF THE FRONT WILL CONTINUE A SLIGHT CHC MENTION FOR THUNDERSTORMS
TODAY. GIVEN STRONG DEEP LAYER SHEAR AND FCST WET-BULB ZERO HEIGHTS
AROUND 8KFT WOULD NOT BE SURPRISED TO SEE A FEW STRONGER STORMS
PRODUCE SMALL HAIL AND/OR GUSTY WINDS TO 45 MPH. WILL CONTINUE
MENTION OF STRONGER STORMS OVER SCNTRL AND ERN SECTIONS OF THE CWA
IN THE HWO.

WRLY WINDS SHOULD GET GUSTY BEHIND THE FRONT OVER THE KEWEENAW THIS
AFTERNOON AS NOTED ON THE NAM AND RUC FCST SNDGS. IM CONCERNED THAT
THESE WINDS COULD MEET ADVISORY CRITERIA GIVEN COMBINATION OF
FAVORABLE WRLY WIND DIRECTION...MID-LVL DRY SLOT MOVING OVER THE
AREA WHICH WILL ENHANCE MIXING TOWARD THE SFC AND FAVORABLE
ISALLOBARIC COMPONENT TO WIND GIVEN TRACK OF SHORTWAVE JUST TO THE
NORTH. THUS...HAVE DECIDED TO ISSUE WIND ADVISORY OVER NRN HOUGHTON
AND KEWEENAW FOR 16-01Z. WILL CONTINUE WILDFIRE POTENTIAL STATEMENT
FOR THE WRN INTERIOR GIVEN GUSTY WEST WIND AND POTENTIAL FOR DRIER
AIR AND LOWER RHS TO MIX TO SFC.

TONIGHT...SFC HIGH PRES RIDGE BUILDING OVER THE WRN FCST SHOULD
RESULT IN CLEARING SKIES AND LIGHT WINDS...FAVORABLE FOR GOOD
RADIATIONAL COOLING. FOLLOWING BLEND OF LOCAL WRF-ARW AND GFS MOS
GUIDANCE...LOOK FOR TEMPS TO STILL REACH NEAR FREEZING OVER THE
FAVORABLE COLD SPOTS OF THE WESTERN INTERIOR. THUS...WILL CONTINUE
TO MENTION AREAS OF FROST FOR THESE WRN COUNTIES. DAY SHIFT WILL
NEED TO ANALYZE NEXT MODEL RUN TO SEE IF A FROST ADVISORY MAY BE
NEEDED ON THE AFTERNOON PKG.

SATURDAY...INCREASING UPR DIV IN THE RIGHT ENTRANCE REGION OF THE
UPR LVL JET OVER NRN ONTARIO AND QUEBEC ALONG WITH INCREASING WAA AT
THE NOSE OF A 35-40 KT LOW-LVL JET SHOULD HELP BRING AN AREA OF RAIN
TOWARD THE SW FCST AREA LATE IN THE DAY. HAVE INCLUDED CHC POPS FOR
THESE COUNTIES AND CONTINUED THE DRY FCST ELSEWHERE ACROSS THE
CWA.

SATURDAY NIGHT...INCREASING 850-700 MB FGEN WILL FAVOR THE SCNTRL
FCST AREA FOR LIKELY RAIN POPS. TAPERED POPS TO LOW CHC OR SLIGHT
CHC ACROSS THE NRN TIER OF THE CWA AWAY FROM THE BEST FGEN FORCING.

SUNDAY...OTHER THAN SOME LINGERING SHOWERS MAINLY IN THE MORNING
SCNTRL...RAIN WILL PROBABLY TAPER OFF ACROSS THE REST OF THE CWA AS
SHORTWAVE RDGG BUILDS IN FROM THE WEST.

SUNDAY NIGHT INTO MONDAY...LOOK FOR ANOTHER BATCH OF SHOWERS TO
SPREAD ACROSS THE FCST AREA FROM THE WEST AS ANOTHER SHORTWAVE
APPROACHES FROM THE SW. GIVEN DEEP MOISTURE AND GOOD WAA/ISENTROPIC
LIFT AHEAD OF THIS SYSTEM...MOST OF THE AREA COULD SEE A DECENT HALF
AN INCH TO ONE INCH RAINFALL. FOR NOW...HAVE HIGH CHC POPS ACROSS
THE CWA BUT THESE POPS MAY NEED TO BE BUMPED UP TO LIKELY ON THE
AFTERNOON FCST PKG SHIFT IF MODELS COME INTO BETTER AGREEMENT ON
TIMING OF SHORTWAVE AND ASSOC PCPN.

&&

.AVIATION (FOR THE 06Z TAF ISSUANCE)...

VFR CONDITIONS SHOULD PREVAIL THROUGH THE FCST PERIOD. SO...WIND
WILL BE THE MAIN ISSUE. WITH A NOCTURNAL INVERSION IN PLACE...LLWS
IS EXPECTED OVERNIGHT...PER VAD WIND PRFL. A COLD FRONT WILL
MOVE THROUGH BY MID MORNING FRIDAY AT CMX. THERE COULD BE A SHOWER
RIGHT ALONG THE FRONT...BUT NOT EXPECTING ANY SIGNIFICANT REDUCTION
TO VSBY OR CIGS. ONCE THE FRONT PASSES KCMX...EXPECT STRONG WEST
WINDS INTO FRIDAY AFTN WITH GUSTS OVR 30 KTS. THE FRONT ARRIVES
TOWARD MIDDAY AT KSAW. A FEW SHOWERS AND POSSIBLY TSRA COULD OCCUR
THERE BUT TSTM PROBABILITY IS TOO LOW AT THIS TIME TO INCLUDE.

&&

.MARINE (FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)...

LOW PRESSURE JUST NORTH OF LAKE SUPERIOR WILL DRAG A COLD FRONT
ACROSS LAKE SUPERIOR AND UPPER MICHIGAN TODAY...WITH THE LOW
PRESSURE SYSTEM EXITING TO JAMES BY BY LATE EVENING. GUSTY WINDS SW
TO 30KTS WILL BE POSSIBLE THIS MORNING...SWITCHING OUT OF THE W
BEHIND THE FRONT...WITH GUSTS TO GALES AT HIGHER OBSERVING PLATFORMS
AS COLD AIR RUSHES IN ON HIGH PRESSURE. ALSO BEHIND THE COLD
FRONT...STRONG HIGH PRESSURE OVER NORTH CENTRAL CANADA WILL ALLOW A
RIDGE OF HIGH PRESSURE TO SLIP ACROSS LAKE SUPERIOR THROUGH SUNDAY.
EXPECT LOW PRESSURE OVER THE CENTRAL PLAINS SUNDAY NIGHT TO MOVE
INTO WISCONSIN MONDAY...AND WEAKEN SLIGHTLY AS IT SLIDES OFF INTO
EASTERN CANADA TUESDAY. NE WINDS TO 30KTS WILL BE POSSIBLE SUNDAY
INTO MONDAY MORNING OVER WESTERN LAKE SUPERIOR.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WIND ADVISORY FROM NOON TODAY TO 9 PM EDT THIS EVENING FOR
MIZ001-003.
LAKE SUPERIOR...NONE.
LAKE MICHIGAN...NONE.

&&

DISCUSSION...VOSS
AVIATION...JLB
MARINE...KF
Hazardous weather outlook, Jun 4, 4:22 PM EDT, 13 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
422 PM EDT THU JUN 4 2009

MIZ001>007-009>014-084-085-051500-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
422 PM EDT THU JUN 4 2009 /322 PM CDT THU JUN 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THE COMBINATION OF TEMPERATURES RISING WELL ABOVE 70...MINIMUM
AFTERNOON RELATIVE HUMIDITY NEAR 20 PERCENT...AND A SUSTAINED
SOUTHWEST WIND AROUND 15 MPH WILL INCREASE THE RISK OF WILDFIRES
THROUGH EARLY THIS EVENING. THE RISK WILL BE GREATEST WEST OF A
LINE FROM MUNISING TO ESCANABA AND MENOMINEE. SEE THE LATEST
WILDFIRE POTENTIAL STATEMENT FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON FRIDAY...MAINLY IN THE
AFTERNOON EAST OF A LINE FROM MARQUETTE TO IRON MOUNTAIN...AS A
COLD FRONT CROSSES UPPER MICHIGAN. THE STRONGEST STORMS MAY CAUSE
WIND GUSTS TO 45 MPH AND SMALL HAIL. WEST WIND GUSTS BEHIND THE COLD
FRONT WILL REACH 40 MPH ON FRIDAY AFTERNOON...ESPECIALLY OVER THE
KEWEENAW PENINSULA.

AREAS OF FROST ARE POSSIBLE FRIDAY NIGHT ACROSS INTERIOR WESTERN
UPPER MICHIGAN...AWAY FROM THE KEWEENAW PENINSULA.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-051500-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
422 PM EDT THU JUN 4 2009 /322 PM CDT THU JUN 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE WEST HALF OF LAKE
SUPERIOR TONIGHT...MAINLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE WEST HALF OF LAKE
SUPERIOR FRIDAY MORNING AND ACROSS EASTERN LAKE SUPERIOR FRIDAY
AFTERNOON.

GALE FORCE WIND GUSTS TO 35 KNOTS ARE POSSIBLE FRIDAY NIGHT ACROSS
THE EAST HALF OF LAKE SUPERIOR POSSIBLE FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-051500-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
422 PM EDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

PEARSON

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:48 PM EDTSmall Craft AdvisoryMQT37 hr
Jun 5, 4:19 PM EDTFrost AdvisoryMQTBaraga, Delta, Dickinson, Gogebic, Houghton, Iron and 4 more15 hr

Nearby

Wind Advisories in Michigan, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.